Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Jun 16, 2005, 2:42 PM MDT for Phillips County, Valley County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2005, 2:42 PM MDT (20:42 UTC)
- Expired
- Jun 16, 2005, 8:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 78 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGGW 162043 FFWGGW MTC071-105-170245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GLASGOW MT 242 PM MDT THU JUN 16 2005 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA. NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA. * UNTIL 845 PM MDT * AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. DOPPLER RADAR ESTIMATED OVER 2 INCHES OF RAIN FROM THIS STORM SINCE 1 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4861 10759 4862 10675 4901 10679 4900 10754 $$ GFF WEATHER.GOV/GLASGOW
1 follow-up statement
000 WGUS75 KGGW 162344 FFSGGW MTC071-105-170245- FLOOD STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 538 PM MDT THU JUN 16 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM MDT FOR NORTHWESTERN VALLEY AND NORTHEASTERN PHILLIPS COUNTIES... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM PRODUCED UP TO 3 INCHES OF RAINFALL OVER PORTIONS OF THE WARNED AREA. THIS THUNDERSTORM HAS MOVED NORTH INTO CANADA...BUT HEAVY RUNOFF FROM THIS STORM IS EXPECTED TO CONTINUE INTO THE EARLY EVENING HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE FRENCHMAN CREEK AROUND 18 MILES NORTHEAST OF WHITEWATER IN PHILLIPS COUNTY...AND THOENY IN VALLEY COUNTY. ISOLATED HEAVY THUNDERSTORMS MAY REDEVELOP OVER THE WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS...WHICH MAY PRODUCE ADDITIONAL LOCALLY HEAVY RAINFALL IN THE WARNING AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...ESPECIALLY AT NIGHT. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4865 10751 4872 10694 4901 10679 4899 10742 $$ DNS WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:14 PM MDT, 28 minutes earlier.
Area forecast discussion, Jun 16, 2:14 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 214 PM MDT THU JUN 16 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SATURDAY... POTENTIAL FOR SEVERE WEATHER WEATHER THE NEXT COUPLE OF DAYS. A STRONG VERTICALLY STACKED LOW VISIBLE ON WATER VAPOR OFF THE OREGON COAST WILL INCH TOWARD THE COAST THE NEXT COUPLE OF DAYS...AND SHOULD PUSH INTO OREGON SATURDAY. A MOIST AND UNSTABLE SOUTHWEST FLOW EXPECTED WITH A STRONG COLD FRONTAL PASSAGE FRIDAY NIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR OUR WESTERN ZONES UNTIL 10 PM MDT. AN EVEN MORE WIDESPREAD SEVERE WEATHER OUTBREAK A REAL POSSIBILITY TOMORROW NIGHT. TONIGHT...A WARM AND MOIST AIRMASS ACROSS NORTHEAST MONTANA EARLY THIS AFTERNOON. SPECIAL 18Z KGGW SOUNDING SHOWED FURTHER DESTABILIZATION OF THE ATMOSPHERE...WITH AN LI OF -6.5C AND NEARLY 2000J/KG OF CAPE. ALSO INTERESTING THAT PRECIPITABLE WATER HAS JUMPED TP 1.13 INCHES. ALREADY HAVE HAD A COUPLE OF SEVERE STORMS WITH HAIL AND HEAVY RAIN IN PHILLIPS COUNTY. REPORT OF AN INCH OF RAIN IN JUST 15 MINUTES SOUTHWEST OF MALTA. GETTING OTHER REPORTS OF NEARLY 2 INCHES OF RAIN IN LESS THAN AN HOUR. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN HALF OF THE CWA UNTIL 04Z. PRIMARY THREATS IN THE NEXT FEW HOURS WILL BE LARGE HAIL AND HEAVY RAIN. THREAT MAY TRANSITION INTO A WIND THREAT LATER THIS EVENING. THE PRESSURE GRADIENT DOES BEGIN TO TIGHTEN SOME OVERNIGHT AS A COLD FRONT ORGANIZES ACROSS THE NORTHERN ROCKIES. SHOULD SEE A LOCAL EAST WIND INCREASE TO 20 TO 25 MPH IN GLASGOW...BUT ODDS USUALLY FAVOR IN SUCH A SET UP A LITTLE LESS WIND ALONG FORT PECK LAKE. POSSIBLE THAT THE WIND COULD GET FUNNELED THROUGH THE DRY ARM OF THE LAKE AND AS CONFIDENCE IS HIGH IN REACHING CRITERIA WILL LET ONE FLY BEGINNING AT MIDNIGHT TONIGHT. FRIDAY...THE UPPER LOW COMPLEX IN THE EASTERN PACIFIC INCHES TOWARD THE OREGON COAST. A 100+ KT JET AROUND THE BASE OF THE TROUGH WILL NOSE UP INTO CENTRAL MONTANA AS A STRONG COLD FRONT DEVELOPS ACROSS CENTRAL MONTANA WITH A TIGHTENING PRESSURE GRADIENT ACROSS EASTERN MONTANA AHEAD OF THE FRONT. THE THERMAL RIDGE POKES NORTH AND THE NAM HAS THE +30C ISOTHERM ALL THE WAY UP INTO SOUTHERN VALLEY COUNTY. GFS NOT QUITE AS WARM AS THE NAM BUT STILL HAS THE +30C ISOTHERM AT 850H UP INTO SOUTHEAST MONTANA. LIKELY TO BE GOOD COMPRESSIONAL HEATING OUT AHEAD OF THE FRONT AND THINK THAT MUCH OF THE AREA WILL HAVE THE FIRST 90 DEGREE DAY OF THE YEAR...AND PLAN TO BUMP UP TEMPERATURES A FEW DEGREES IN THE GRIDS. TIGHTENING PRESSURE GRADIENT AHEAD OF THE FRONT WILL PRODUCE A 15 TO 30 MPH SOUTHEAST WIND ACROSS THE AREA. A COUPLE OF STORM MAY DRIFT INTO OUR FAR WESTERN ZONES LATE IN THE DAY...BUT WITH MOST OF THE THUNDERSTORM ACTIVITY HOLDING OFF UNTIL AROUND 00Z WILL DISCUSS THE SEVERE WEATHER THREAT BELOW. FRI NIGHT...A STRONG COLD FRONT PUSHES EAST ACROSS THE AREA. VERY UNSTABLE DURING THE EVENING WITH LIS DOWN TO AROUND -8C AND CAPE VALUES UP AROUND 3000J/KG. EXPECT THAT CONVECTION WILL FIRE DURING THE AFTERNOON ACROSS THE HIGHER TERRAIN OF CENTRAL MONTANA AND PROPAGATE EAST INTO OUR CWA DURING THE EVENING. ALTHOUGH DEW POINTS WILL BE HIGH (UPPER 50S TO MID 60S) TEMPERATURES TOPPING 90F WILL MEAN A GOOD 30F DEW POINT DEPRESSION WHICH WOULD MEAN A FAIRLY DRY LAYER JUST BELOW THE CLOUD BASES WHICH WOULD SUPPORT DAMAGING WIND GUSTS. AS THE LOW LEVEL JET ENHANCES DURING THE EVENING ACROSS WESTERN NORTH DAKOTA (NAM HAS A 60KT JET AT 850H) WOULD EXPECT TO SEE THE CONVECTION DEVELOP INTO ORGANIZED LINES WHICH WOULD FAVOR DAMAGING WINDS. ALSO POSSIBLE THAT THERE COULD BE SOME LARGE HAIL. THERE SHOULD ALSO BE GOOD LOW LEVEL SHEAR WITH THE WIND QUICKLY VEERING INTO THE SOUTHWEST OFF THE SURFACE SO THERE WILL BE AT LEAST SOME TORNADO POTENTIAL AS WELL. BIGGEST CHANGE MADE TO THE DATABASE WAS TO ADD IN THE MENTION OF SEVERE. EXPECT THAT THE SEVERE WEATHER THREAT WILL QUICKLY CLEAR OUR WESTERN ZONES BY AROUND MIDNIGHT...BUT THE SEVERE WEATHER THREAT MAY CONTINUE UNTIL AROUND 3 AM IN THE EAST. WILL KEEP THE MENTION OF SEVERE ACROSS OUR WESTERN ZONES UNTIL MIDNIGHT...BUT KEEP IT GOING UNTIL 12Z IN THE EAST AS I DID NOT WANT TO GET TOO FANCY WITH THE TIMING. SATURDAY...LOOKS TO BE A COOLER AND QUIETER DAY...BUT STILL THE POSSIBILITY OF SOME CONVECTION...ALTHOUGH THE GREATEST THREAT OF WIDESPREAD SEVERE WEATHER SHOULD BE TO OUR EAST. A STRONG RIDGE ACROSS THE CENTRAL CONUS WILL CAUSE THE COLD FRONT TO BEGIN TO STALL OUT ACROSS THE WESTERN DAKOTAS DURING THE MORNING...AND IT SHOULD SNAKE BACK INTO NORTHERN WYOMING. THE MOST UNSTABLE AIR WILL BE FOUND TO OUR EAST AND SOUTH...BUT THERE MAYBE ENOUGH INSTABILITY TO TRIGGER ISOLATED STORMS...ESPECIALLY ACROSS OUR EASTERN AND SOUTHERN ZONES. ALSO THE THERMAL RIDGE WILL GET PUSHED EAST AND WITH COLDER AIR ALOFT IN THE WAKE OF THE FRONT THERE SHOULD NOT BE ANY STRONG CAPS IN PLACE. IT IS ALSO POSSIBLE THAT THE FRONT SLOWS DOWN AND ENDS UP A LITTLE FURTHER WEST WHICH WOULD KEEP A GREATER THREAT OF SEVERE ACROSS OUR EASTERN ZONES. WILL LEAVE A SLIGHT CHANCE IN ACROSS OUR NORTHWEST ZONES AS THE AREA WILL REMAIN IN SOUTHWEST FLOW ALOFT AND THERE ARE BOUND TO BE SUBTLE BOUNDARIES THAT LINGER IN THE WAKE OF THE CONVECTION FRIDAY NIGHT. THE AIRMASS WILL DRY OUT WITH DEW POINTS DROPPING BACK INTO THE 40S IN ALL BUT OUR FAR EASTERN ZONES. TEMPERATURES SHOULD RETURN TO MORE SEASONABLE LEVELS IN THE WAKE OF THE FRONTAL PASSAGE...AND WARMEST IN THE EAST. CB .LONG TERM...SATURDAY NIGHT THRU THURSDAY... UPDATE...MODELS ON TRACK WITH GOING FORECAST. LOWERED SUNDAYS HIGHS A FEW DEGREES. OTHERWISE...NO CHANGES TO GOING FORECAST. FORRESTER PREVIOUS DISCUSSION... TONIGHT MODELS LOOKING SIMILAR TO LAST NIGHTS WITH THE PATTERN TAKING ON A VERY SUMMERY LOOK. A STRONG UPPER RIDGE IS OVER THE PLAINS EARLY ON WITH A SW FLOW ALOFT INTO NE MT. A WEAKENED UPPER TROUGH REMAINS ALONG THE PACIFIC COASTLINE WHICH ALLOWS THE PLAINS RIDGE TO RETROGRADE WESTWARD...AND ALSO BECOMES MORE WEST-EAST ORIENTED. THIS ALLOWS 500 MB HEIGHTS TO RISE OVER OUR AREA... EXCEEDING 580 DM...AND ISOBARS ALSO BECOMING MORE WESTERLY ORIENTED WITH TIME. THE RESULT WILL BE A WARMING AND DRYING TREND WITH THE WARMEST HIGHS SO FAR THIS YEAR. THICKNESSES CLIMB TO AROUND 580 DM TUE AND WED. HAVE RAISED HIGHS SLIGHTLY CLOSER TO GFS ENSEMBLE HIGHS...BUT PROBABLY STILL CONSERVATIVE. CHANGES MADE TO ONGOING FORECAST ARE SMALL AND WILL STICK WITH THE MODELS IDEA OF CONTINUED TRENDING TO A PROMINENT RIDGE INFLUENCING OUR AREA. WILL LOWER SOME POPS AND CLOUD COVER...KEEPING MOST SLIGHT AND EARLY ON IN PERIOD...MAINLY IN NIGHTTIME 12 HOURS. SUBSIDENCE ALOFT WILL KEEP CONVECTIVE ACTIVITY FROM FORMING OVER OUR AREA AS TIME GOES ON...AND NOT CONSISTENT MODELS INDICATIONS OF ANY STRONG SHORTWAVE TO LATCH ONTO FOR POPS EITHER. SIMONSEN && AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...AND A FEW OF THE STORMS MAY TURN SEVERE WITH LARGE HAIL AND WIND GUSTS TO 50+ KTS. THE SEVERE THREAT SHOULD GRADUALLY DIMINISH LATER THIS EVENING. OUTSIDE OF CONVECTION VFR CONDITIONS ARE EXPECTED. LOCAL MVRF CEILINGS POSSIBLE IN HEAVIER CONVECTION AND IFR VISIBILITY FOR A SHORT DURATION IN THE HEAVIEST CONVECTION. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT PECK LAKE FROM MIDNIGHT TONIGHT THROUGH FRIDAY AFTERNOON. SEVERE THUNDERSTORM WATCH #487 IN EFFECT UNTIL 10 PM MDT FOR GARFIELD...VALLEY...PETROLEUM & PHILLIPS COUNTY. FLASH FLOOD WARNING FOR CENTRAL PHILLIPS COUNTY UNTIL 730 PM MDT. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 6:02 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 602 AM MDT THU JUN 16 2005 MTZ016>027-059>062-171200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 602 AM MDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST MONTANA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY ACROSS MUCH OF NORTHEAST MONTANA. THE CHANCE FOR ADDITIONAL THUNDERSTORMS...SOME POSSIBLY SEVERE...CONTINUES THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 1:55 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
155 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 6 S MALTA 48.27N 107.87W
06/16/2005 0.75 INCH PHILLIPS MT EMERGENCY MNGR
&&
BOGELLocal storm report, Jun 16, 2:03 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
203 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 14 SW MALTA 48.22N 108.09W
06/16/2005 1.00 INCH PHILLIPS MT PUBLIC
1 INCH OF RAIN IN 15 MINUTES
&&
BOGELLocal storm report, Jun 16, 2:15 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 11 SW MALTA 48.25N 108.04W
06/16/2005 1.80 INCH PHILLIPS MT PUBLIC
IN AN HOUR.
&&
TFJLocal storm report, Jun 16, 2:42 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 7 S MALTA 48.26N 107.87W
06/16/2005 1.75 INCH PHILLIPS MT PUBLIC
ALSO ONE INCH OF RAIN FELL IN 30 MINUTES
0230 PM HAIL 7 SSE MALTA 48.27N 107.82W
06/16/2005 1.00 INCH PHILLIPS MT PUBLIC
0230 PM HEAVY RAIN 7 SSE MALTA 48.27N 107.82W
06/16/2005 2.70 INCH PHILLIPS MT PUBLIC
2.70 INCHES OF RAIN FELL IN 45 MINUTES
&&
JJZThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:17 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 58 min |
| Jun 16, 1:14 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 61 min |
| Jun 16, 1:36 PM MDT | Flash Flood Warning | GGW | Phillips | 6 hr |
| Jun 16, 2:17 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 58 min |
| Jun 16, 2:37 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 53 min |
| Jun 16, 3:27 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 38 min |
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.